Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Albuquerque, NM

May 11, 2001Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 11, 2001, 2:46 PM MDT for Colfax County, New Mexico. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2001, 2:46 PM MDT (20:46 UTC)
Expired
May 11, 2001, 3:15 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Colfax County, NM

What was reported inside it

TimeReportWhereRemark
May 11, 2:50 PM MDTHail 0.75Cimarron, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2732 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 112047
SVRABQ
NMC007-112115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 315 PM MDT

* AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PHILMONT SCOUT RANCH...OR ABOUT 23 MILES
  NORTHWEST OF SPRINGER...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTHWEST OF CIMARRON AT 250 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS

LAT...LON 3649 10516 3640 10492 3655 10484 3664 10508

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 11:32 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 11, 11:32 AM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1132 AM MDT FRI MAY 11 2001

UPDATED TO EXPAND HAZARDOUS WEATHER OUTLOOK SEVERE RISK AREA...MOSTLY
IN LINE WITH EXPANDED SPC DAY1 OUTLOOK. NOT SURE FAR NE NM WILL BE A
PROBLEM AREA MOST OR ALL OF THE AFTERNOON...SHOULD STAY TO W OF THAT
AREA...PERHAPS DURING THE EVENING IF COOLER MORE STABLE AIRMASS
DOESN'T DEEPEN TOO MUCH THAT AREA. MOST OTHER AREAS OF E LOOK
REASONABLY FAVORABLE FOR ISOLATED TO A FEW SEVERE STORMS AFTERNOON
AND EVENING...BUT WINDS ALOFT NOT MUCH TO SPEAK OF. MOSTLY
INSTABILITY...DECENT MID LVL LAPSE RATES...SLIGHT TO MODERATE
MOISTURE INCREASE...SOME UPSLOPE COMPONENT TO LOW LEVEL FLOW AND SOME7
HEATING COMBINED WITH THE WEAK NW FLOW REGIME TO HELP WITH STORM
GENERATION. NO BIG CHANGES TO GOING FORECAST. 43

.ABQ...NONE.

In the hours before

Special weather statement, May 11, 10:13 AM MDT, 4 hours 33 minutes before
NMZ001>021-026-120400-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1013 AM MDT FRI MAY 11 2001

NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM THREAT...A SLIGHT
RISK EXISTS FOR THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON AND
EVENING OVER MUCH OF EASTERN AND A SMALL PART OF CENTRAL NEW
MEXICO.

WEATHER SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE OVER
NORTHEAST NEW MEXICO LATE TODAY. LOW LEVEL WINDS WILL DEVELOP MORE
OF AN UPSLOPE COMPONENT THIS AFTERNOON AND BRING INCREASING MOISTURE
BEHIND A WEAK COLD FRONT MOVING SLOWLY SOUTHWARD ACROSS THE EASTERN
PLAINS. IN ADDITION THE AIRMASS WILL BECOME MORE UNSTABLE ACROSS THE
EAST. THE COMBINATION OF THESE FACTORS WILL BE ENOUGH TO GENERATE A
FEW STRONG TO SEVERE STORMS BY MID TO LATE AFTERNOON. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE AREAS BELOW BETWEEN
ABOUT 3 AND 10 PM MDT.

COUNTIES IN EASTERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
UNION...      HARDING...   QUAY...        CURRY...      ROOSEVELT...
COLFAX...     MORA...      SAN MIGUEL...  GUADALUPE...
DE BACA...    CHAVES...

COUNTIES IN CENTRAL NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE
REQUIRED...
TORRANCE...   LINCOLN...

COUNTIES IN WESTERN AND NORTHERN NEW MEXICO WHERE SKYWARN SPOTTERS
MAY BE REQUIRED...
NONE

THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL
HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE
SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE
THUNDERSTORMS.

THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO.
FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF.
FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:16 PM MDTSevere Thunderstorm WarningABQSan Miguel29 min
May 11, 2:21 PM MDTSevere Thunderstorm WarningABQColfax24 min
May 11, 3:31 PM MDTSevere Thunderstorm WarningABQMora29 min
May 11, 3:32 PM MDTSevere Thunderstorm WarningABQColfax28 min
May 11, 4:01 PM MDTSevere Thunderstorm WarningABQColfax29 min
May 11, 5:07 PM MDTSevere Thunderstorm WarningABQGuadalupe38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.